Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Albuquerque, NM

September 18, 2009Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 18, 2009, 10:05 PM MDT for Catron County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2009, 10:05 PM MDT (04:05 UTC)
Expired
Sep 19, 2009, 12:00 AM MDT
In force
115 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Catron County, NM

The radar

The Tucson radar (KEMX), 233 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4042 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 190405
FFWABQ
NMC003-190600-
/O.NEW.KABQ.FF.W.0029.090919T0405Z-090919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1005 PM MDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CATRON COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL MIDNIGHT MDT

* AT 1000 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAIN FROM A
  THUNDERSTORM NEAR PLEASANTON...OR ABOUT 30 MILES SOUTH OF RESERVE.
  THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. THE 
  PUBLIC REPORTED TORRENTIAL RAINFALL ALONG HIGHWAY 180 NEAR
  PLEASANTON WITH 0.80 INCHES OF RAINFALL IN 15 MINUTES. ARROYOS
  FLOWING WEST OUT OF THE MOGOLLON MOUNTAINS WILL BE EXPERIENCING
  SIGNIFICANT FLASH FLOODING...ESPECIALLY ALONG HIGHWAY 174 BETWEEN
  GLENWOOD AND THE CATWALK OR ALONG WHITEWATER CREEK. A FEW OTHER 
  LOCATIONS THAT MAY BE EXPERIENCING FLASH FLOODING INCLUDE COUNTY 
  ROADS 7 AND 11 NEAR ALMA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

&&

LAT...LON 3349 10899 3348 10881 3321 10871 3321 10889

$$
GUYER
2 follow-up statements
000 
WGUS75 KABQ 190504
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1104 PM MDT FRI SEP 18 2009

NMC003-190600-
/O.CON.KABQ.FF.W.0029.000000T0000Z-090919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-
1104 PM MDT FRI SEP 18 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
SOUTHWESTERN CATRON COUNTY...

AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR PLEASANTON...
OR ABOUT 31 MILES SOUTH OF RESERVE. THE STORM PRODUCING VERY HEAVY
RAIN WAS NEARLY STATIONARY. ANOTHER STRONG THUNDERSTORM WAS MOVING
EAST TOWARD ALMA ALONG SUNFLOWER MESA ROAD...OR COUNTY ROAD 4. 
ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGH MIDNIGHT ALONG
HIGHWAY 180 BETWEEN ALMA...GLENWOOD...AND PLEASANTON. 

LOCATIONS IMPACTED INCLUDE...
  MOGOLLON...
  GLENWOOD...
  ALMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS
EXPECTED.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

&&

LAT...LON 3349 10899 3348 10881 3321 10871 3321 10889

$$
GUYER
000 
WGUS75 KABQ 190550
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1150 PM MDT FRI SEP 18 2009

NMC003-190601-
/O.EXP.KABQ.FF.W.0029.000000T0000Z-090919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-
1150 PM MDT FRI SEP 18 2009

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MDT FOR SOUTHWESTERN
CATRON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3349 10899 3348 10881 3321 10871 3321 10889

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:05 PM MDT, 7 hours earlier.

Area forecast discussion, Sep 18, 3:05 PM MDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT FRI SEP 18 2009

.DISCUSSION...
SLOWLY FILLING UPPER LOW APPEARS TO BE GETTING SOMEWHAT STRETCHED W
TO E...BUT STILL AS OF THIS WRITING APPEARS TO HAVE A VAGUE CENTER
JUST W OR SW OF KABQ. WHAT HEATING THERE HAS BEEN HAS HELPED
CREATE SOME SHOWERS AND T STORMS WITH MORE TO DEVELOP UNTIL AN
HOUR OR SO EITHER SIDE OF SUNSET. ACTIVITY SHOULD QUIET DOWN
THEREAFTER WITH A FEW REMNAT SHOWERS HANGING ON WELL INTO THE
NIGHT MAINLY CENTRAL AND S. LOW OPENS UP FURTHER LATER TONIGHT
INTO SAT...BUT LEAVES BEHIND A TRAINLING WEAK TROUGH TO THE W OR
SW OVER THE STATE SO ANOTHER MODERATE ROUND OF CONVECTION A PRETTY
GOOD BET AGAIN SAT AFTN. MOISTURE LEVELS SHOULD BE MARGINALLY TO
MODERATELY LESS THAN TODAY SO ACTIVITY MAY HAVE A LITTLE MORE
TROUBLE SURVIVING VERY LONG AFTER IT MOVES FROM THE HIGHLANDS TO
THE LOWLANDS. DRIER STILL ON SUN AS WEAK TO MODERATE NW FLOW TAKES
OVER AND DRIES ATMOSPHERE OUT FURTHER.

AS FOR THE EVOLUTION AND TRACK OF THE STRONG UPPER LOW NEXT
WEEK...12Z MODEL RUNS WERE IN FAIRLY DECENT AGREEMENT IN KEEPING
THE LOW MORE IN THE CENTRAL AND S GREAT PLAINS...BUT STILL HAVE
SOME CONCERNS THAT THE MORE W AND S TRACK INTO OR VERY NR NM MAY
STILL BE SOMETHING TO CONSIDER. IN FACT A QUICK PEAK AT THE JUST
ARRIVED LATTER PANELS OF THE 18Z NAM SEEM TO BE HEADING BACK TO
THE LATTER SOLUTION SO KEEP CHECKING BACK WITH THE LATEST FCSTS.

43

&&

.AVIATION...
A FEW SHOWERS AND THUNDERSTORMS WILL LINGER UNTIL ABOUT MIDNIGHT...
THEREAFTER CONCERNS SHIFT TO THE DEVELOPMENT OF LOW CLOUDS AND
PATCHY FOG IN THE EASTERN HALF OF NEW MEXICO. LINGERING LOW LEVEL
MOISTURE IN THE EAST WILL LIKELY ALLOW FOR PATCHY MVFR TO IFR CIGS
FROM THE EAST SLOPES OF THE CENTRAL MOUNTAINS TO THE TX BORDER.
LVS AND TCC ARE THE TERMINAL FORECAST SITES OF MOST CONCERN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
IN THE SHORT TERM THE OVERALL VIEW IS THAT THE LOW LEVEL MOISTURE
CURRENTLY OVER THE STATE HAS NOWHERE TO GO...AND NO REASON TO
LEAVE...UNTIL THE MID LEVEL WESTERLY FLOW PICKS UP DURING THE DAY
SUNDAY. THAT SAID...THE LOW ALOFT THAT HAD BEEN THE FOCUS FOR SHOWER
AND THUNDERSTORM DEVELOPMENT OVER THE PAST FEW DAYS IS MOVING INTO
WEST TX AS OF FRIDAY EVENING...SO THAT CONVECTIVE DEVELOPMENT DURING
THE DAY SATURDAY WILL BE MORE OROGRAPHICALLY INDUCED WITH SCATTERED
STORMS DRIFTING WEST-TO-EAST OFF THE HIGHER TERRAIN.

SIGNIFICANT DRYING SUNDAY WILL LIKELY EXTEND INTO MONDAY NEARLY
STATEWIDE BEFORE A BACK DOOR COLD FRONT PLUNGES SOUTH INTO THE
NORTHEAST CORNER OF THE STATE MONDAY AFTERNOON OR EVENING. LOW LEVEL
MOISTURE WILL ONCE AGAIN ATTEMPT TO SPREAD SOUTH AND WEST MONDAY
NIGHT. MEANWHILE A DEEP COLD CORE LOW ALOFT IS FORECAST TO BECOME
NEARLY STATIONARY OVER NEBRASKA STARTING TUESDAY. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  80  50  83 /  20  10  20   5
DULCE...........................  41  76  41  79 /  20  20  20  10
CUBA............................  39  74  38  78 /  30  30  20  10
GALLUP..........................  44  75  42  80 /  20  20  20   5
EL MORRO........................  42  71  40  76 /  20  20  10  10
GRANTS..........................  42  72  42  80 /  20  20  10   5
QUEMADO.........................  42  72  40  77 /  20  20  20   5
GLENWOOD........................  49  81  48  86 /  40  20  20   5
CHAMA...........................  38  71  38  72 /  20  30  30  20
LOS ALAMOS......................  44  71  44  77 /  30  20  10  10
PECOS...........................  42  76  43  79 /  30  20  20   5
CERRO/QUESTA....................  37  70  39  74 /  20  20  20  10
RED RIVER.......................  32  66  35  67 /  20  40  20  20
ANGEL FIRE......................  32  69  33  71 /  20  30  20  20
TAOS............................  40  73  40  77 /  20  20  20  10
ESPANOLA........................  45  79  44  83 /  30  10  10   5
SANTA FE........................  45  74  47  79 /  30  20  10  10
SANTA FE AIRPORT................  47  75  48  80 /  30  10  10   5
ALBUQUERQUE FOOTHILLS...........  49  74  53  81 /  20  10  10   0
ALBUQUERQUE HEIGHTS.............  55  77  58  83 /  20   5  10   0
ALBUQUERQUE VALLEY..............  50  80  51  85 /  20   5  10   0
ALBUQUERQUE WEST MESA...........  52  80  55  87 /  20   5  10   0
LOS LUNAS.......................  47  82  49  87 /  20   5  10   0
RIO RANCHO......................  53  79  55  84 /  20   5  10   0
SOCORRO.........................  52  79  51  83 /  30  10  20   0
SANDIA PARK/CEDAR CREST.........  41  69  42  74 /  30  20  10   5
MORIARTY/ESTANCIA...............  45  75  46  81 /  30  10  10   0
CLINES CORNERS..................  47  72  49  78 /  30  10  10   5
GRAN QUIVIRA....................  47  72  49  79 /  30  20  20   0
CARRIZOZO.......................  50  78  52  82 /  30  20  10   0
RUIDOSO.........................  48  70  47  76 /  30  30  20  10
CAPULIN.........................  41  75  45  79 /  10  10  10  10
RATON...........................  42  77  44  81 /  10  10  20  10
LAS VEGAS.......................  42  73  45  79 /  30  20  20   5
CLAYTON.........................  51  78  55  85 /   5   0   5  10
ROY.............................  50  74  52  79 /  10   5  10   5
CONCHAS.........................  49  85  57  91 /  10   0  10   0
SANTA ROSA......................  47  80  50  86 /  30   0  10   0
TUCUMCARI.......................  52  82  56  89 /  10   0  10   0
CLOVIS..........................  53  79  56  86 /  10  10   5   0
PORTALES........................  55  81  58  87 /  10  10  10   0
FORT SUMNER.....................  54  83  55  87 /  10  10  10   0
ROSWELL.........................  56  81  57  90 /  30  20  20   0
PICACHO.........................  52  79  53  85 /  30  20  20   0
ELK.............................  47  72  48  79 /  30  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/07
Hazardous weather outlook, Sep 18, 5:19 AM MDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 AM MDT FRI SEP 18 2009

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
519 AM MDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...HEAVY
RAINFALL IN SHOWERS AND THUNDERSTORMS OVER THE SOUTHWEST AND
SOUTH CENTRAL MOUNTAINS IS POSSIBLE... WHERE LOCALIZED AREAS OF
FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL
AMOUNTS...TORRENTIAL RAIN...AND OBSERVED FLASH FLOODING THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:57 PM MDTAreal Flood AdvisoryABQCatron78 min
Sep 18, 10:15 PM MDTAreal Flood AdvisoryABQCatron2 hr
Sep 19, 3:27 PM MDTSpecial Weather StatementABQSocorro33 min
Sep 19, 4:56 PM MDTAreal Flood AdvisoryABQCatron, Cibola2 hr
Sep 19, 5:41 PM MDTAreal Flood AdvisoryABQLincoln, Torrance2 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.